MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-HSMA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Pma/510(k) # - k124030.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a flexible urs for stone removal in the kidney, the cook® single-use holmium laser fiber tip broke at the tip after inserting it into the flexible endoscope.As further explained, the laser fiber was inserted through a coloplast tuohy-borst-adapter in the flexible urs endoscope.The endoscope was in the access sheath in the urinary tract and not deflected.The laser fiber was advanced through the whole endoscope.Prior to the first use and a first deflection, the tip of the laser fiber broke and fell in the pyelon.The broken piece was removed with forceps.A second laser fiber was used to disintegrate the stone.No additional procedures were required due to this occurrence.The patient did not experience any adverse effects.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation a visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, drawings, instructions for use, and specifications.One opened package labeled rpn hlf-s365-hsma with label lot number 8675391 was received.The fiber was returned inside the protective coil secured inside the packaging tray.The length of the fiber measures approximately 301cm.Visual examination of the tip confirmed the exposed segment of the fiber optic was missing.Under magnification of the distal tip the hard polymer cladding has a melted appearance with visible black charring on the edge of the cladding.The device failure analysis was re-evaluated for customer comments regarding the electric arc.Close observation found the fiber was broken and there was a crack at the base of fiber which causes laser energy to escape from the fiber and create a flash of light which may be interpreted as electric arc by the customer.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.The device history record was reviewed and noted there were not any non-conformances that may have contributed to this incident.A search of complaint records revealed this is the only complaint associated with complaint lot number 8675391.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: ¿ extended lasing power.¿ continuous lasing with fiber tip in contact with tissue.¿ lasing with a contaminated or damaged proximal end.¿ improper handling.¿ poor laser beam alignment or focus.¿ never subject fiber optics to sharp bends in handling, use or storage.¿ always keep connector end dry and free from contaminates.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ do not exceed power limits.The returned fiber was broken and had a melted distorted appearance however the exact cause of the break could not be determined as any of these precautions could contribute to fiber damage.Measures are in progress to further investigate this failure mode.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7794100
Report Number1820334-2018-02552
Device Sequence Number19118580
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)210319(10)8675391
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/19/2021
Device Catalogue NumberHLF-S365-HSMA
Device Lot Number8675391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2018
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer10/03/2018
Initial Report FDA Received Date08/17/2018
Supplement Report FDA Received Date10/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1